NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 21, 3:33 PM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Feb 21, 3:33 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
333 PM MST Mon Feb 21 2022
.SHORT TERM...(Rest of Today through Tonight)
Issued at 211 PM MST Mon Feb 21 2022
Key Messages:
1) Critical fire weather conditions will remain possible across
the plains this afternoon ahead of a fast moving cold front.
2) Wind gusts of 40 to 50 mph will be briefly possible across the
plains this evening.
3) Mountain snow quickly ramps up this evening, mainly across the
Continental Divide, with moderate to at times heavy snow and blowing
snow expected tonight.
4) Additional light to moderate snow is expected across the
mid/upper Arkansas River Valley as well as the Pikes Peak region
tonight into early Tuesday morning.
Stronger surface low in place across southeast Colorado, ahead of
approaching mid/upper trough. This has supported warming temps and
strengthening flow this afternoon, with temps well into the 60s
across most of the plains. These warmer temps and stronger west
southwest winds along with low RH values are still supporting
critical fire weather conditions. No change with the Red Flag
Warning in place as these conditions will continue over the next
couple of hours. Fast moving and strong cold front is quickly
dropping south across central Colorado, and can be noted on radar
moving through the eastern plains and into the I-25 corridor. The
arrival of this front will provide a quick wind shift to the north
northeast, with gusts of 40 to 50 mph possible behind this front.
Additionally, temps will quickly fall and with this trend expected
for all ares over the southeast plains this evening. Given the
quicker arrival of this front and cooler air, most if not all of the
area under the Red Flag Warning will likely need to be cancelled
early. Will follow temp/dewpoint trends, and adjust the warning as
needed this afternoon.
Once again, strong CAA will continue this evening and set the stage
for a cold night with low temps and wind chills expected over much
of southern Colorado. While not quite warranting a Wind Chill
Advisory at this time, single digit to sub zero wind chills are
expected tonight. As upper trough pivots overhead, will see snow
increase in coverage and intensity across the Continental Divide.
Moderate to at times heavy snow is expected, with conditions over
and near the mountains quickly deteriorating this evening.
Elsewhere, snow chances increase later this evening into early
Tuesday morning. With the wind shift to the north this evening, snow
will be possible across the Palmer Divide. While this does remain
possible, more favorable set up initially looks to be just to the
north and would expect any higher coverage of snow to be just to the
north of the Palmer Divide. However, later this evening into
tonight, will see a more easterly component setup at the surface and
while 700mb flow becomes more southerly. This setup along with
increasing southwest flow/energy should allow bands of light to
moderate snow to develop and push east off the mountains. In this
setup, would expect areas along the upper/mid Ark Valley and into
the Pikes Peak region to be most affected. Did increase pops and
snow tonight, with 1-3 with isolated amounts around 4 inches
possible by early Tuesday morning. At this time did not issue any
advisory, though will continue to closely monitor this evening.
Given the cold temps, any snow could easily accumulate on area
roadways. At least patchy snow covered roads will be possible, along
the Highway 50 and I-25 corridors later tonight into early Tuesday
morning.
.LONG TERM...(Tuesday through Monday)
Issued at 211 PM MST Mon Feb 21 2022
Key Messages...
1)Winter weather starts in earnest Tuesday and lasts through at
least Friday.
2)Snowfall amounts over the mountains will be measured in feet, with
lighter accumulations over lower areas.
3)Some convective-type snow banding will be possible, but fairly
unlikely.
4)Brutally cold wind chills will be possible Tuesday night over the
eastern plains.
5)Travel in some mountainous areas will become difficult to
impossible as the week goes on.
Active weather is expected to persist for most of the long-term
forecast period under the progression of several upper-level waves,
beginning moving into Tuesday and lasting through next weekend. This
will result in widespread snow across all of our higher terrain, as
well as some lighter accumulations in lower-lying areas. This
activity will also be accompanied by a massive influx of arctic air,
dropping temperatures across the region.
Tuesday-Thursday...
Snow will begin in earnest on Tuesday, starting over the Continental
Divide and the San Juan Mountains as the initial arctic cold front
passes down across the plains at the surface and the initial energy
from the broad upper-level trough passes overhead. Moderate and
persistent southwesterly flow will set up over our western
mountains, providing supportive orographic lift to produce
consistent snowfall over the next several days. The snow will
quickly spread to the rest of our higher terrain, including our
southeast mountains and the Pikes Peak region. As time progresses,
snow will also spread to the valleys, with the main areas of
interest in that regard being the San Luis and Wet Mountain Valleys.
The main part of the SLV will likely only see about 2-4 inches of
snow throughout the event, being generous, but the main areas of
concern that warranted the expansion of a Winter Weather Advisory
will be the west-facing slopes of the Sangre de Cristo Mountains.
With the southwesterly flow aloft expected to persist through the
middle part of the week, orographic lift will be more than
sufficient for areas close to the base of the mountains to
potentially receive up to a foot or more of snow in localized areas.
Meanwhile, on the eastern side of the mountains, winds at the
surface will gradually turn more easterly, which will enhance
upslope flow into the Wet Mountain region as well as Fremont County,
which will serve to enhance snowfall on a smaller scale, potentially
resulting in several inches more than the model guidance suggests.
Current consensus is for most of those areas to receive a foot or
more by the end of the day on Thursday, which could result in
significant travel impacts.
Otherwise, most of the snow expected to fall east of the mountains
will likely be from upsloping (and confined to areas very close to
the mountains themselves) or from bands that come off the peaks of
the Sangres. While snow amounts over I-25 and the rest of the plains
will not be as high as out west, depending on how potential bands
set up some areas could experience short-lived but drastic
reductions to visibility, which could result in very hazardous
travel conditions. Similar conditions will be possible, but less
likely, over the San Juans Mountains and the Wolf Creek area, where
a few models are resolving the potential for a few convective-type
snow showers, which could inflate snow amounts in that area. Given
that predicted snow totals from this system already comes out
between 3-5 feet, strong gusty winds and potential convective snow
showers could make travel in that region impossible.
The other main hazard for this week will be a massive influx of cold
arctic air. Wind Chill Advisories have already gone up across the
Colorado-Kansas border, with wind chill temperatures as low as
negative 20 possible. Areas across some adjacent counties, including
Bent, Crowley, and possibly El Paso, may also hit wind chill
criteria for shorter amounts of time during the night, but decided
not to expand the Advisories yet and wait for more consistency in
the model guidance. Regardless, temperatures Tuesday and through the
weekend will be close to 40 degrees cooler than the previous several
days, and at nighttime hazardous conditions will set in quickly
across most of the area.
Friday-Monday...
The precipitation wanes on Thursday, with a few isolated to
scattered showers remaining as the secondary wave passes by quickly,
followed by a third, weaker but fast-moving wave during the day on
Friday. Like on Thursday, this wave will temporarily reinforce
orographic lift over the Continental Divide, a few more scattered
snow showers will likely persist for part of the day. However, given
how fast this last wave is moving in after the main part of the
system moved through, it will contain much less moisture, and so any
additional snowfall on Friday will likely be light. The rest of the
precipitation in the area is expected to wane by Saturday afternoon
as the energy from the upper-level trough exits the region, giving
way to thinning cloud cover and recovering temperatures across the
region. An upper-level ridge will start to build in on Sunday,
giving way to a brief warming and drying trend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 211 PM MST Mon Feb 21 2022
Relatively quieter conditions in place will continue to change this
forecast period, as an upper level system moves across the area. VFR
conditions with dry weather still in place across all of the
terminals, with only high level cloud cover in place. Expect similar
trends into this evening but will see lowering VFR ceilings later
tonight into early Tuesday morning. For ALS, the VFR
conditions/ceilings will continue through the period, though some
isolated light snow is possible at ALS tonight. It does appear that
this snow at ALS will be slightly higher in coverage, so did add in
some prevailing light snow. At PUB, snow development will try and
move towards the terminal and given recent trends did add a VCSH to
PUB for tonight. MVFR ceilings will also move towards PUB, though
did not add any MVFR ceilings at this time.
For COS, ceilings will continue to lower with MVFR ceilings expected
by early Tuesday morning, and can't rule out a small window of IFR
ceilings. A period of light to moderate snow is now appearing likely
at COS tonight into Tuesday morning, so did add to the TAFs. Vis
will likely need to be adjusted, with a period of lower vis
definitely possible. Additional snow chances are expected late in
the period, Tuesday afternoon, and did add in another VCSH at COS to
account for this.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MST this evening for COZ227>233-
235>237.
Wind Chill Advisory from 11 PM Tuesday to 11 AM MST Wednesday
for COZ095-096-098-099.
Winter Weather Advisory until 11 AM MST Thursday for COZ058-059-
062-064-066-067-069>071.
Winter Storm Warning from 5 PM Tuesday to 5 AM MST Thursday for
COZ072>080.
Winter Storm Warning until 11 AM MST Thursday for COZ060-061-068.
&&
SHORT TERM...RODRIGUEZ
LONG TERM...GARBEROGLIO
AVIATION...RODRIGUEZ
Special weather statement, Feb 21, 3:43 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo Co
343 PM MST Mon Feb 21 2022
COZ062-076-077-081-083>086-220315-
Central Chaffee County Below 9000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
INCLUDING Salida, Buena Vista, Coaldale, Cotopaxi, Hillside,
Howard, Swissvale, Texas Creek, Woodland Park, Canon City,
Penrose, Black Forest, Colorado Springs, Peterson AFB, and Pueblo
343 PM MST Mon Feb 21 2022
...Light to Moderate Snow Tonight...
Bands of light to moderate snow will be possible this evening
through early Tuesday morning across the middle and upper Arkansas
River Valley as well as the Pikes Peak region. At this time,
minor amounts of 1 to 3 inches are expected, though isolated
amounts around 4 inches will be possible. Given the arrival of
much colder air tonight, any snow will likely accumulate on area
roadways. Those traveling tonight into early Tuesday morning
across these areas, and especially along the Highway 50 and I-25
corridors, should be prepared for patchy snow covered roads and
slippery conditions.